Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 20, NWS Bismarck, ND

June 6, 20206 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 6, 2020, 8:04 PM CDT for 6 counties in North Dakota. It was in force for 87 min.

The area

The counties it named.

The facts

Issued
Jun 6, 2020, 8:04 PM CDT (01:04 UTC)
Expired
Jun 6, 2020, 9:31 PM CDT
In force
87 min
Issued by
NWS Bismarck, ND

Counties Burke County, ND, Divide County, ND, McKenzie County, ND, Mountrail County, ND, Renville County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 144 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS73 KBIS 070104
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
804 PM CDT Sat Jun 6 2020

NDZ001>003-009>011-017-070400-
/O.EXP.KBIS.WI.Y.0019.000000T0000Z-200607T0100Z/
/O.NEW.KBIS.WI.Y.0020.200607T0104Z-200607T0400Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Williston, 
New Town, Stanley, Parshall, Minot, and Watford City
804 PM CDT Sat Jun 6 2020 /704 PM MDT Sat Jun 6 2020/

...WIND ADVISORY IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS
EVENING...

* WHAT...Southeast winds to 30 mph with gusts up to 50 mph.

* WHERE...Portions of north central and northwest North Dakota.

* WHEN...Until 11 PM CDT /10 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...The wind advisory has been extended until
  11 pm CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ004-012-018>023-025-031>037-040>048-050-051-070215-
/O.EXP.KBIS.WI.Y.0019.000000T0000Z-200607T0100Z/
Bottineau-McHenry-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Bottineau, Velva, Towner, Drake, 
Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, 
Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, 
Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, 
Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England,
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, 
Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
804 PM CDT Sat Jun 6 2020 /704 PM MDT Sat Jun 6 2020/

...WIND ADVISORY HAS EXPIRED...

The wind advisory has been allowed to expire.

$$
waa
1 follow-up statement
719 
WWUS73 KBIS 070231
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
931 PM CDT Sat Jun 6 2020

NDZ001>003-009>011-017-070345-
/O.CAN.KBIS.WI.Y.0020.000000T0000Z-200607T0400Z/
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Williston, 
New Town, Stanley, Parshall, Minot, and Watford City
931 PM CDT Sat Jun 6 2020 /831 PM MDT Sat Jun 6 2020/

...WIND ADVISORY IS CANCELLED...

The wind advisory has been cancelled.

$$
waa

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 6, 8:03 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 6, 8:03 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
803 PM CDT Sat Jun 6 2020

.UPDATE...
Issued at 802 PM CDT Sat Jun 6 2020

Will extend the wind advisory northwest until 11 pm CDT.
Remainder of teh region will expire at 8 pm.

UPDATE Issued at 612 PM CDT Sat Jun 6 2020

Strong gradient winds of 45 to 55 mph will continue through the 8
PM CDT expiration time of the wind advisory. We have even got a
few 60 mph reports at the Williston airport this afternoon.

For thunderstorms, a vigorous short wave trough is rotating
northeast into the upper plains this evening. Plenty of shear but
CAPE values a bit meager up north in ND initially. Thunderstorms
will initially be discreet or multicell with a favored trend to
upscale growth into a linear mcs and strong winds later. Large
hail preferred early then strong winds later this evening.

&&

.SHORT TERM...(This afternoon through Sunday night)

Issued at 230 PM CDT Sat Jun 6 2020

Forecast highlights in the short term period will be gusty
southeast winds today, a second round of strong to severe
thunderstorms late today through the evening, then another surge
of severe convection Sunday afternoon into Sunday night.

Currently, strong south/southwesterly flow across the Dakotas with
a deep upper level long wave trough across the western CONUS and a
high amplitude ridge across the Mississippi Valley. A few showers
and thunderstorms persist across my far east and north central,
but should soon end as forcing aloft decreases momentarily. Main
concern in the near term are the strong southeast winds that have
developed across all of western and central North Dakota with the
exception of the Turtle Mountain region. Sfc low pressure over far
eastern Montana deepened significantly the past several hours in
response to strong embedded S/WV's lifting north-northeast with
the flow aloft. This in turn strengthened the pressure gradient
across western and central ND, with widespread wind gusts from 40
to 50 mph. Northwest ND has experienced the strongest winds, with
peak gusts there to around 60 mph at times the last few hours.
earlier issued a wind advisory and did expand it to include the
James Valley with this product issuance with Medina and Oaks now
also gusting to around 45 recently. Wind advisory is set to expire
at 01Z when mixing should decrease.

The aforementioned strong S/WV will lift north-northeast across
central Wyoming late today, then into far eastern Montana this
evening. This wave will trigger strong to severe convection first
to our south, possibly over far southwest ND or even across
central SD in a warm advection regime (where ongoing elevated
storms are at), with this activity then lifting northward through
the evening. Effective deep layer shear up to 60 kts as well as
strong 0-1 km shear of 15-20 kts will produce an environment
capable of all severe convective hazards southwest, with more of a
hail threat farther east. Storm mode will dictate the convective
threat potential, as quick upscale growth to our south is likely
with the strong forcing and unidirectional wind shear forecast,
which will decrease the tornado and large hail potential. Will
keep an eye on how things play out and message accordingly this
evening once storm mode becomes more apparent.

Severe threat on Sunday is now focused in the central and east.

Chances for severe thunderstorms return Sunday afternoon/night.
The probability for all severe hazards including very large hail,
damaging wind gusts, and tornadoes is greatest in the southeast
portions of the state. Severe thunderstorms with the potential for
large hail will be possible in the central portions of the state,
with the risk having now decrease in the west as dry air works in
with little forcing.

Quiet weather expected Sunday morning through the early afternoon
in the wake of tonight's storms and before things kick off later
in the day Sunday. Temperatures Sunday should be the warmest of
the forecast period, especially central and east. The NBM and MOS
guidance agrees well with temperatures reaching the mid-upper 80s
in the central to around 90 in the southeast.

Later Sunday afternoon, surface trough develops east into the
central Dakotas and deepens as another embedded S/WV within
south/southwest flow aloft approaches the region. Strong deep
layer shear of 50-70 kts and ample instability will produce an
environment conducive to severe weather as convection should form
off the surface trough convergence and warm front. Forecast
hodographs in the warm sector are long/mostly unidirectional,
supporting all modes of convective hazards. Additionally,
depending on how far north the warm front ends up, a relative
increased tornado risk should accompany the enhanced low level
helicity associated with the frontal baroclinicity. However, the
northward extent of the frontal boundary and the associated
magnitude of low level moisture return will likely be the largest
point of uncertainty. At this time it appears the most likely
area for surface-based severe weather would be the southern James
River Valley area, with the west and northern extent still
uncertain.

.LONG TERM...(Monday through Saturday)

Issued at 245 PM CDT Sat Jun 6 2020

Chances for showers and/or thunderstorms persist through the
middle of the week as a long wave trough/closed mid level low
loiters over the region. Cooler temperatures expected with this
pattern and in turn the overall threat for severe weather will be
minimized. We dry out and warm up later in the week as the trough
pushes east and as a ridge develops across the Rockies and High
Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 612 PM CDT Sat Jun 6 2020

Widespread surface winds to 40 kts initially as deep low pressure
in Montana moves north tonight. Then Thunderstorms, scattered at
first in southwest North Dakota, are expected to form into a line
as they move into central and eastern North Dakota between 03-07z.
The line will move quickly east out of the region 08z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM CDT /10 PM MDT/ this evening for
NDZ001>003-009>011-017.

&&

UPDATE...WAA
SHORT TERM...NH
LONG TERM...NH
AVIATION...WAA
Hazardous weather outlook, Jun 6, 6:47 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
647 PM CDT Sat Jun 6 2020

NDZ031>033-040>045-080000-
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
647 PM CDT Sat Jun 6 2020 /547 PM MDT Sat Jun 6 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Strong southeast winds gusting to 50 mph are expected early this
evening. A wind advisory is in effect for western North Dakota
through early this evening.

Severe thunderstorms are expected his evening. Some of these
storms will be severe, with large hail up to 2 inches in diameter
and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday will be hot and humid with another chance for
thunderstorms. Any storms that do develop could quickly become
severe with the potential for very large hail, damaging winds, and
a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed this weekend.

NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-080000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
647 PM CDT Sat Jun 6 2020 /547 PM MDT Sat Jun 6 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Strong southeast winds gusting to 50 mph are expected across the
entire area early this evening. A wind advisory is in effect for
western and most of central North Dakota through early this
evening.

Thunderstorms will be possible this evening. Some of these storms
may be severe, with large hail up to 2 inches in diameter and
damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday will be hot and humid with another chance for
thunderstorms. Any storms that do develop could quickly become
severe with the potential for very large hail, damaging winds, and
a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed this weekend.

waa

In the hours before

Local storm report, Jun 6, 2:15 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HEAVY RAIN       SHERWOOD                48.96N 101.63W
06/06/2020  M2.50 INCH       RENVILLE           ND   TRAINED SPOTTER

            DURATION OF HEAVY RAIN WAS ABOUT 90 MINUTES.

&&

AE
Special weather statement, Jun 6, 3:52 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
352 PM CDT Sat Jun 6 2020

NDZ004-062115-
Bottineau ND-
352 PM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU COUNTY
UNTIL 415 PM CDT...

At 351 PM CDT, a strong thunderstorm was located 5 miles northeast of
Bottineau, moving northeast at 45 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Bottineau and Lake Metigoshe State Park.

LAT...LON 4891 10018 4874 10033 4882 10057 4900 10047
      4900 10018
TIME...MOT...LOC 2051Z 205DEG 38KT 4890 10039

MJONES
Local storm report, Jun 6, 3:58 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 NE BOTTINEAU          48.84N 100.42W
06/06/2020  E1.00 INCH       BOTTINEAU          ND   TRAINED SPOTTER

            VERY BRIEF PERIOD OF HAIL WITH A FEW THE
            SIZE OF QUARTERS.

&&

MJ
Local storm report, Jun 6, 4:14 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
414 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     NON-TSTM WND GST 9 NW WILLISTON          48.26N 103.75W
06/06/2020  M60 MPH          WILLIAMS           ND   ASOS

            ASOS STATION KXWA WILLISTON AIRPORT.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:40 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope65 min
Jun 6, 9:35 PM CDTSevere Thunderstorm WarningBISGrant, Sioux55 min
Jun 6, 9:47 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger, Slope, Stark58 min
Jun 6, 10:24 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux51 min
Jun 6, 11:09 PM CDTSpecial Weather StatementBISMcLean, Mercer, Oliver51 min
Jun 6, 11:10 PM CDTSpecial Weather StatementBISMorton50 min
Jun 6, 11:42 PM CDTSpecial Weather StatementBISWard48 min
Jun 6, 11:59 PM CDTSpecial Weather StatementBISMcLean, Sheridan, Wells46 min
Jun 7, 12:11 AM CDTSevere Thunderstorm WarningBISMcHenry, Ward49 min
Jun 7, 12:39 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette32 min
Jun 7, 5:23 PM CDTFlash Flood WatchBISDickey, LaMoure, McIntosh9 hr
Jun 7, 6:04 PM CDTSevere Thunderstorm WarningBISMcIntosh56 min
Jun 7, 6:28 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder47 min
Jun 7, 6:44 PM CDTTornado Warning Tornado observedBISMcIntosh31 min
Jun 7, 6:48 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan57 min

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.